Ask a doctor

What caused chronic pain and 3 soft swollen areas on the right side of my left leg after having sclerotheraphy?

I have had chronic pain on the right side (as you look at me) of my left leg for nearly 5 months.First it was painful walking but then it affected going up stairs. In addition, a swollen, soft, whiteish colored area the size of an egg appeared to the right just below the knee.My doctor said to apply cold and take Aleve for one week which I did.I now have 3 of these areas from the knee down to just above my ankle and my doctor doesn't know what they are.The pain affects me day and night.

Doctor Answers (2)

Possible superficial phlebitis.

+1
What you describe sounds like a superficial thrombophlebiltis (clot in the great saphenous vein) which runs along the inside of the leg from the ankle to the groin.  This can occur following sclerotherapy. I cannot explain what the white soft areas are and they may not be at all related to your sclerotherapy treatment.  5 months is a very long time to have a symptomatic superficial phlebitis.  You should see a vein specialist and have a full venous evaluation including a venous ultrasound.


Naples General Surgeon
5.0 out of 5 stars 2 reviews

Sclerotherapy - post procedure care

+1
Sclerotherapy can cause acute or chronic superficial vein thrombophlebitis. It is possible that this occurred after sclerotherapy if you did not achieve proper compression with ace bandages followed by compression garments. 

However, it is difficult to say that these are thrombo obliterated veins as they would NOT look 'whiteish' but rather would have an inflammatory reaction on the skin called hyperpigmentation.

I HIGHLY recommend that you get a venous Doppler Ultrasound (venous Duplex) scan done to determine what these are - whether they are related to veins and the sclerotherapy effect or if they are something unrelated like lipomas or something else. Ultrasound componennt of the Duplex scan can be helpful in determining what it is and the Doppler component in excluding a vascular structure. 



Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.